There is no established lethal dose of THC in humans, and a fatal overdose from cannabis alone has not been confirmed. When people ask how much THC causes an overdose, they usually mean taking more than they can comfortably handle, which causes intense but temporary effects rather than a life-threatening poisoning.

emergency treatment for cannabis overdose

What "overdose" means with THC

The word overdose covers two different situations. In toxicology, it means taking enough of a substance to cause serious harm or death. In everyday cannabis talk, it usually means greening out: nausea, dizziness, panic, and a feeling that the high is far too strong. The second meaning is common. The first is not documented for THC by itself.

how much thc causes an overdose

Is there a lethal dose of THC?

Researchers have not identified a dose of THC that reliably kills a human. Animal studies point to a lethal threshold that is extremely high relative to the amounts people normally use, and reviews of clinical and poison center data report no confirmed adult death from cannabis alone. That does not make high doses risk-free, and it does not mean every product sold as cannabis is the same.

emergency treatment for cannabis overdose

One important exception is a group of lab-made drugs called synthetic cannabinoids, sometimes sold as "spice" or "K2." These are not THC, act more powerfully, and have been linked to serious harm. The safety picture for THC does not extend to them.

how to help a friend who overdosed on weed

Why cannabis rarely causes fatal overdose

THC works mainly on CB1 receptors, which are dense in brain areas tied to mood, memory, and coordination but sparse in the brainstem region that controls breathing. Opioids depress respiration, which is why they can be fatal at high doses. THC does not act that way, so the body's basic breathing drive is generally preserved even during an uncomfortable high.

This is a pharmacological explanation, not a promise of safety. Very high doses can still cause distressing symptoms, falls, dehydration, or panic, and cannabis can interact with other substances and medications.

Signs of taking too much THC

  • Anxiety, panic, or a sense of losing control
  • Fast heartbeat and sweating
  • Nausea or vomiting
  • Dizziness, weakness, or feeling faint
  • Confusion, slowed speech, and poor coordination
  • Intense paranoia or racing thoughts
  • Extreme drowsiness, especially with alcohol or other depressants

These effects usually ease over a few hours as the body clears THC, though edibles can last longer.

Edibles change the math

Smoked or vaped THC reaches peak blood levels within minutes, so users get quick feedback. Edibles are absorbed through the digestive system and converted partly to a more potent metabolite. Onset can take 30 to 120 minutes, with peak effects around two to four hours and a total duration of six hours or more.

The most common edible mistake is taking a second serving because the first "has not kicked in." That stacks doses and turns a manageable high into an overwhelming one. Public health guidance in legal markets generally suggests starting with a low dose, often 2.5 mg of THC or less for new users, and waiting at least two hours before considering more.

When too much THC is more serious

  • Children: small bodies and low tolerance make edible exposures a real concern, and poison centers regularly receive calls about kids who ate cannabis products.
  • Heart conditions: THC can raise heart rate and blood pressure, which is a risk for people with cardiovascular disease.
  • Mental health history: high doses can trigger acute panic or psychotic-like symptoms, particularly in people prone to them.
  • Pregnancy and breastfeeding: THC exposure is not recommended, and guidance from health agencies advises avoiding it.
  • Combining substances: alcohol, benzodiazepines, and other sedatives add to impairment and drowsiness.

What to do if someone takes too much THC

  1. Move the person to a quiet, safe space and stay with them.
  2. Offer water and reassure them that the feeling is temporary.
  3. Do not let them drive, operate equipment, or go off alone.
  4. Keep small children and pets away from any remaining product.
  5. Call Poison Control at 1-800-222-1222 for guidance, or call emergency services for trouble breathing, chest pain, fainting, severe vomiting, or a seizure.

Seek urgent care if a child has eaten an edible, if the person is unresponsive or hard to wake, or if symptoms keep getting worse instead of easing.

How to keep your dose in a comfortable range

  • Start with a low dose and increase slowly, especially with edibles.
  • Check the label for total THC per serving, not just per package.
  • Wait the full onset window before taking more.
  • Avoid mixing THC with alcohol or sedatives.
  • Store all cannabis products in child-resistant, labeled containers.
  • Buy from licensed retailers so the labeled potency matches the product.

Knowing how much THC causes an overdose is less about a single number and more about matching the dose to your tolerance, your body, and the product in front of you. For most adults, the real risk is an unpleasant few hours, not a fatal event. Treat dosing with care and the odds stay firmly in your favor.